Journal Article

AVM modelling by multi‐branching tube flow: large flow rates and dual solutions

F. T. Smith and M. A. Jones

in Mathematical Medicine and Biology: A Journal of the IMA

Published on behalf of Institute of Mathematics and its Applications

Volume 20, issue 2, pages 183-204
Published in print June 2003 | ISSN: 1477-8599
Published online June 2003 | e-ISSN: 1477-8602 | DOI:
AVM modelling by multi‐branching tube flow: large flow rates and dual solutions

More Like This

Show all results sharing these subjects:

  • Applied Mathematics
  • Biomathematics and Statistics


Show Summary Details


Cerebral arteriovenous malformations (AVMs) present a common yet complex clinical challenge, through ‘steal’ phenomena, haemorrhage risks and epilepsy effects, aspects which are little understood even for individual lesions. The main difficulty lies in understanding the detailed haemodynamics of AVMs and especially the enhanced through‐flow associated with steal. Mathematically, as a basic step, the paper investigates a nonlinear inviscid model for the planar incompressible flow of fluid through a branched geometry consisting of a single feeding mother tube which splits into two or more non‐aligned daughter tubes. Recurrence relations between the unknown flow profiles in the daughter tubes and the incoming rotational flow profile in the mother tube are derived, analysed, and solved in detail in order to find the total flow rate. The results show greatly enhanced through‐flow arising, for a fixed value of the total downstream flow area, either from non‐unique solutions to the problem or more particularly from an increase in the number of daughter tubes, or from both, depending on the distribution of pressure differences applied across the branching region and the total downstream flow area. Extensions of the basic flow model are noted, along with comparisons with recent direct numerical simulations and discussion of possible repercussions in the context of treatment and clinical observations of enhanced through‐flows in AVMs.

Keywords: arteriovenous malformations; branching; haemodynamics; modelling

Journal Article.  0 words. 

Subjects: Applied Mathematics ; Biomathematics and Statistics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.